Nevada, 2023

High Wind in Nevada, August 17, 2023

August 17, 2023 · NWS LKN · 1 event in 1 county or zone

Some thunderstorms produced gusty winds and high sustained winds across northern Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Some thunderstorms produced gusty winds and high sustained winds across northern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 17, 1:14 PM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 17, 1:14 PM PST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Elko NV
214 PM PDT Thu Aug 17 2023

.SYNOPSIS...Isolated to scattered showers and thunderstorms will
continue through the evening tonight before diminishing. Look for
isolated showers and thunderstorms tomorrow, with an uptick in
activity in during the weekend as confidence continues to increase
for moderate to heavy rainfall due to deep tropical moisture over
portions of northern and central Nevada.

&&

.SHORT TERM...Tonight through Friday night. Isolated showers and
thunderstorms developed earlier this morning. This activity has
expanded in coverage as the day wore on. Some storms will produce
brief moderate to locally heavy rain. There have been a few gusts
to 40 mph seen by remote observation platforms and this threat
will remain through the afternoon as well. Expect a continuation
of showers and isolated thunderstorms into the evening as
instability remains mainly north of the I-80 corridor. Overnight
lows will be in the 50s and 60s.

For Friday and Friday night, the synoptic pattern has remained
rather consistent with an upper level closed low pressure system
off the coast of California and a large upper ridge to the east.
Northern and central Nevada has been sitting under a southerly
flow aloft and this will continue through Friday. Model solutions
are showing a tongue of drier air moving over the forecast area
tomorrow, limiting the showers and thunderstorms to east-central
and north-central Nevada. Winds will be breezy to locally windy
with gusts of 35 mph, especially in central Nevada along the US
Highway 50 corridor. Skies will scatter out expect perhaps along
east-central Nevada during the overnight. Lows will generally be
in the 50s.

.LONG TERM...Saturday through next Thursday.

A strong and consistent southerly flow will continue across
northern and central Nevada through the long term. Showers and
thunderstorms will be developing over much of northern and central
Nevada during the latter portions of the afternoon and evening on
Saturday. Precipitation amounts will be less than 0.10 inches over
the area, though in White Pine and northern Nye counties, higher
amounts up to 0.25" are possible. Winds will be breezy with gusts
as high as 35 mph in the central valleys. Moisture will stream
into the area from south to north during the overnight with
moderate rainfall developing late into the overnight over areas
south of the US Highway 50 corridor. Overnight lows will be in
the 50s to near 60.

Big story for the long term is abundant and deep moisture moving
north from the tropical system that is currently spinning off the
western Mexico coast. This system is projected to come north and
through southern California and western Nevada. For the forecast
area here, look for a wet Sunday and Sunday night over much of the
central and northern Nevada. Forecast precipitation amounts are
looking very impressive at this time and as such, a flood watch
has been issued for central Nevada through Tuesday morning. Please
see the hydrology section before for more details. As the weather
situation gets closer in time, it is projected other forecast
zones will be issued as well. Storm total precipitation amounts in
central Nevada could be in the one to three inch range or higher,
especially in some of the mountainous areas. Winds will be breezy
with gusts to 25 mph. Due to the extensive rain and cloud cover
on Sunday, highs will only reach into the mid 60s to low 70s. Look
for this rainfall to continue in earnest through roughly Tuesday
when models show a decrease in the shower activity. Showers and
thunderstorms will still be possible during the afternoon hours
Wednesday and Thursday but coverage will be less. Highs during
this time will be in the 70s and 80s with overnight lows in the
50s.

&&

.AVIATION...VFR conditions will be prevalent across all terminals
through the next 24 hours. Threat for VCTS or TS on station will
continue during the early evening hours until 03Z this evening.
Gusts to 35KT are possible with some of the stronger cells. VCTS
possible along the northern TAF sites after 18Z tomorrow, along
with KELY. Wind gusts to 35KT with some of the stronger storms.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
will continue during the evening hours tonight before subsiding. A
drier air mass will move in for tomorrow, especially in fire zones
426 and 427 where minimum relative humidity values will be in the
low to mid teens. Breezy to locally windy conditions will also
develop during the afternoon with some gusts to 35 mph along and
south of the US Highway 50 corridor. Look for an increase in
shower and thunderstorm activity for the weekend and especially
the beginning of next week as a deep tropical moisture plume works
northward into much of the fire weather area. Forecast rainfall
amounts continue to look fairly robust with some amounts of an
inch or more in central Nevada for Sunday through roughly Tuesday
of next week.

&&

.HYDROLOGY...
Deep Tropical moisture is forecast to move northward into
portions of northern Nye County, Southern Lander and Eureka
Counties, White Pine counties and southern Elko County mainly
affecting the Ruby Mountains starting late on Saturday lasting at
least through Tuesday morning. The moisture, atmospheric
instability, and weak lift associated with the decaying remnants
of Hilary has the potential to produce moderate to heavy rainfall
and the potential for strong thunderstorms to produce moderate to
high rainfall rates from 1 to 2 inches per hour. Rainfall rates
of this magnitude can producing localized flooding and flash
flooding.

&&

.LKN Watches/Warnings/Advisories...
Flood Watch from Saturday evening through late Monday night
Northeastern Nye County...Northwestern Nye County...Ruby
Mountains and East Humboldt Range...Southern Lander County and
Southern Eureka County...White Pine County.

&&

86/85/85/86/85

In the hours before

Special weather statement, Aug 17, 2:04 PM PST, 51 minutes before
Special Weather Statement
National Weather Service Elko NV
304 PM PDT Thu Aug 17 2023

NVZ031-172230-
Northern Elko County NV-
304 PM PDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of north central Elko
County through 330 PM PDT...

At 304 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Charleston, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4137 11543 4139 11554 4163 11559 4156 11520
TIME...MOT...LOC 2204Z 197DEG 19KT 4146 11546

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Aug 17, 2:08 PM PST, 47 minutes before
Special Weather Statement
National Weather Service Elko NV
308 PM PDT Thu Aug 17 2023

NVZ036-172300-
Northern Lander County and Northern Eureka County NV-
308 PM PDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of east central Lander
County through 400 PM PDT...

At 308 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Crescent Valley, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4017 11692 4018 11705 4052 11710 4043 11660
TIME...MOT...LOC 2208Z 197DEG 18KT 4027 11695

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

86
Special weather statement, Aug 17, 2:22 PM PST, 33 minutes before
Special Weather Statement
National Weather Service Elko NV
322 PM PDT Thu Aug 17 2023

NVZ038-172300-
Southwest Elko County NV-
322 PM PDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of southwestern Elko
County through 400 PM PDT...

At 322 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of South Fork, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph, brief heavy rainfall, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Fork, Spring Creek, and Emigrant Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 11586 4053 11597 4082 11602 4073 11559
TIME...MOT...LOC 2222Z 197DEG 18KT 4058 11590

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Aug 17, 2:42 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Elko NV
342 PM PDT Thu Aug 17 2023

NVZ036-172330-
Northern Lander County and Northern Eureka County NV-
342 PM PDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of northeastern Lander
and western Eureka Counties through 430 PM PDT...

At 342 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Argenta, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph, heavy rain, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Battle Mountain, Argenta, and Mule Canyon Reclamation Project.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4041 11678 4043 11690 4073 11695 4065 11651
TIME...MOT...LOC 2242Z 197DEG 18KT 4051 11681

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

86
Special weather statement, Aug 17, 2:50 PM PST, 5 minutes before
Special Weather Statement
National Weather Service Elko NV
350 PM PDT Thu Aug 17 2023

NVZ031-036-172330-
Northern Elko County NV-
Northern Lander County and Northern Eureka County NV-
350 PM PDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of northern Lander and
west central Elko Counties through 430 PM PDT...

At 350 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Midas, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Lander and
west central Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 11692 4099 11700 4122 11701 4109 11664
TIME...MOT...LOC 2250Z 208DEG 13KT 4101 11694

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Aug 17, 2:52 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
352 PM PDT Thu Aug 17 2023

NVZ031-036-038-172315-
Southwest Elko County NV-Northern Elko County NV-
Northern Lander County and Northern Eureka County NV-
352 PM PDT Thu Aug 17 2023

...A strong thunderstorm will impact portions of southwestern Elko
and northern Eureka Counties through 415 PM PDT...

At 351 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Carlin, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Elko
and northern Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4079 11609 4086 11618 4101 11610 4090 11591
TIME...MOT...LOC 2251Z 236DEG 10KT 4087 11606

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, N Lander & N Eureka

When
August 17, 2:55 PM PST to 3:55 PM PST
Where
N Lander & N Eureka forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Station (UP991) MOSELI, Elevation 4582 feet. High wind was due to nearby thunderstorms.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113214.